South Dakota, 2013

Hail and Damaging Winds in South Dakota, August 10, 2013

August 10, 2013 · NWS FSD · 14 events in 5 counties and zones

Thunderstorms produced large hail and damaging winds at several locations in southeast South Dakota on the evening of August 10th. The severe weather was along and south of Interstate 90.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$91,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail and damaging winds at several locations in southeast South Dakota on the evening of August 10th. The severe weather was along and south of Interstate 90.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 10, 5:23 PM CST, 30 minutes earlier.

Area forecast discussion, Aug 10, 5:23 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
623 PM CDT SAT AUG 10 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 417 PM CDT SAT AUG 10 2013

UNSETTLED WEATHER WILL PERSIST TONIGHT AS A NEARLY STATIONARY
BOUNDARY STRETCHING INTO OUR EXTREME SOUTHWESTERN CORNER DRIFTS
NORTHWARD AS A WARM FRONT. SCATTERED HIGH BASED SHOWERS WITH A FEW
LIGHTNING STRIKES CONTINUE TO STREAM EASTWARD FROM THIS FRONT ACROSS
SOUTH CENTRAL SOUTH DAKOTA...BUT CONTINUE TO RUN UP AGAINST MUCH
DRIER LOWER LEVELS TO THE EAST. ACTIVITY CONTINUES TO DISSIPATE
MOVING INTO THE INTERSTATE 29 CORRIDOR AND WILL LIKELY DISSIPATE
ACROSS SOUTHWEST MINNESOTA AND NORTHWEST IOWA THROUGH THE REMAINDER
OF THE AFTERNOON. PRECIPITATION CHANCES IMPROVE THIS EVENING ONCE
AGAIN ACROSS SOUTH CENTRAL TO EAST CENTRAL SOUTH DAKOTA...MAINLY
THROUGH THE HIGHWAY 14 CORRIDOR WITH THE ARRIVAL OF A SHORTWAVE
TROUGH CURRENTLY LOCATED OVER WESTERN NORTH DAKOTA.

THIS WAVE DROPS SOUTHEASTWARD THROUGH THE FORECAST AREA LATE TONIGHT
AND SUNDAY MORNING. GFS AND ECMWF ARE A BIT QUICKER THAN THE NAM
WITH BRINGING THIS WAVE THROUGH...BUT DID SOMEWHAT OF A BLEND OF THE
MODELS FOR TIMING. ALL MODELS POINT TOWARDS AREAS ALONG AND NORTH OF
INTERSTATE 90 WITH THE BEST PRECIPITATION FOCUS...PARTICULARLY ALONG
THE HIGHWAY 14 CORRIDOR FROM LATE THIS EVENING THROUGH AROUND
DAYBREAK. SEVERE POTENTIAL STILL LOOKS MINIMAL AT BEST WITH PRETTY
WEAK CAPES BUT STRONG SHEAR. CANNOT COMPLETELY RULE OUT AN ISOLATED
SEVERE STORM THIS EVENING IN SOUTH CENTRAL SD NEAR THE BOUNDARY...SO
WILL LEAVE MENTION IN THE HWO. WITH EXTREME HIGH PRECIPITABLE WATER
VALUES MOVING INTO THE AREA...THE MAIN THREAT WITH STORMS TONIGHT
WILL BE LOCALLY HEAVY RAINFALL.

BOUNDARY BECOMES HUNG UP ACROSS NORTHWEST IOWA BY SUNDAY AFTERNOON.
THE BULK OF THE PRECIPITATION SHOULD EXIT THE AREA BY MID
MORNING...HOWEVER WE COULD SEE ADDITIONAL STORMS FIRE ALONG THE
BOUNDARY IN THE AFTERNOON. WILL LEAVE SCATTERED POPS IN IOWA INTO
THE AFTERNOON. HIGHS WILL BE IN THE MID 70S TO LOWER 80S.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 417 PM CDT SAT AUG 10 2013

DEPENDING ON THE LOCATION OF THE LOW LEVEL FRONTAL BOUNDARY COULD
SEE SOME SHOWER AND THUNDERSTORM ACTIVITY SUNDAY EVENING NEAR THE
MISSOURI RIVER TO STORM LAKE. CAPE SHOULD END UP AROUND 2000 J/KG WITH
DEEP LAYER SHEAR AROUND 30 KTS. THIS MAY BE ENOUGH FOR A FEW MARGINAL
SEVERE STORMS IN THIS AREA THROUGH THE EVENING. AFTER SUNSET WOULD
EXPECT MOST OF THE ACTIVITY TO DISSIPATE OR PUSH SOUTH OF THE
AREA...ALTHOUGH COULD SEE SOME LINGERING ELEVATED CONVECTION NEAR THE
850 MB BOUNDARY. THE MONDAY THROUGH WEDNESDAY PERIOD WILL SEE OUR
LOCATION IN BETWEEN EAST COAST TROUGHING AND UPPER RIDGING DEVELOPING
WEST OF THE ROCKIES. THIS SHOULD BRING MAINLY DRY AND COOL
CONDITIONS...WITH TEMPERATURES REMAINING SEVERAL DEGREES BELOW
AVERAGE...MAINLY MID 70S TO NEAR 80. SOME SIGNS THAT WE COULD SEE A
FEW ISOLATED SHOWERS OR THUNDERSTORMS ON MONDAY AS A WEAK BOUNDARY
AND WAVE DROPS SOUTH...BUT WILL STAY WITH CONSISTENCY AND KEEP THE
FORECAST DRY UNTIL CONFIDENCE INCREASES. EVEN IF WE DO SEE
SOMETHING...BEST CHANCE SHOULD BE NORTH OF INTERSTATE 90 AND SHOULD
BE PRETTY ISOLATED. OTHERWISE...ONLY CHANCE OF SEEING ANY STORM
ACTIVITY WILL BE IN SOUTH CENTRAL SOUTH DAKOTA...WHERE UPSLOPE FLOW
AND SOME MID LOW TO MID LEVEL CONVERGENCE MAY BE ABLE TO GENERATE
SOME ACTIVITY.

MODELS IN AGREEMENT THAT THE RIDGE BEGINS TO START BUILDING EAST
THURSDAY INTO SATURDAY. A WAVE RIDING ALONG THE EDGE OF THE BUILDING
RIDGE CONTINUES TO BE PROGGED TO MOVE THROUGH THURSDAY INTO THURSDAY
NIGHT. THUS THIS PROBABLY REPRESENTS OUR BEST CHANCE OF PRECIP IN THE
EXTENDED...BUT IT STILL ONLY WARRANTS A 30 POP AT THIS POINT.
OTHERWISE SHOULD SEE A SLOW WARMING TREND...WITH HIGHS POSSIBLY
APPROACHING NORMAL BY SATURDAY. LONG RANGE ENSEMBLES STILL HINTING THAT
NEXT WEEK MAY FINALLY SEE THE RETURN OF NEAR OR SLIGHTLY ABOVE NORMAL
TEMPERATURES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 617 PM CDT SAT AUG 10 2013

SCATERED -TSRA WILL BE POSSIBLE THROUGH THE EVENING HOURS MAINLY
ALONG AND SOUTH OF SD HIGHWAY 34. BIG QUESTION IS HOW LONG
CONVECTION WILL GO AS MODELS SHOW LOW LEVEL JET INCREASING DURING
THE LATE EVENING AND EARLY OVERNIGHT HOURS AND PLUSADDING IN THE
APPROACHING SHORT WAVE...ONE WOULD EXPECT STORMS TO GO FOR A
WHILE. HOWEVER...THE OTHER INGREDIENT BEING MOISTURE MAY BE
LIMITING FACTOR. AGAIN...MODELS PUSH MOST OF THE MOISTURE INTO
SOUTHWEST MINNESOTA AND NORTHWEST IOWA. SO WILL CONTINUE WITH
SCATTERED -TSRA FOR KFSD AND KSUX THROUGH 04Z OR 05Z AND THEN
PLAYING IT BECOMING A LITTLE MORE ISOLATED FOR TAF SITES. EXPECT
VFR CONDITIONS EXCEPT MVFR CONDITIONS WITH STORMS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...
LONG TERM...CHENARD
AVIATION...HEITKAMP
Hazardous weather outlook, Aug 10, 10:19 AM CST, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1119 AM CDT SAT AUG 10 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1119 AM CDT SAT AUG 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THE CHANCE OF THUNDERSTORMS WILL INCREASE THROUGH THE LATE
AFTERNOON AND TONIGHT...WITH THE GREATEST COVERAGE OF SHOWERS AND
THUNDERSTORMS EXPECTED OVERNIGHT IN AREAS ALONG AND NORTH OF
INTERSTATE 90. THE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH TONIGHT IS LOW. HOWEVER... ISOLATED SEVERE STORMS COULD
DEVELOP IN AREAS ALONG AND WEST OF THE JAMES RIVER DURING THE
LATE AFTERNOON AND EVENING. IF STORMS DO BECOME SEVERE... HAIL TO
THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 60 MPH WOULD BE THE
GREATEST THREATS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE
WITH THE STORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS WILL LINGER INTO SUNDAY ACROSS PORTIONS
OF THE AREA...GENERALLY ALONG AND SOUTHEAST OF A LINE FROM
YANKTON TO SIOUX FALLS TO MARSHALL. THESE STORMS ARE NOT EXPECTED
TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 107 km away, was scanning. The volume nearest the first event began at 23:52 UTC.

Open the radar archive at this moment

Event by event

12 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Hutchinson

When
August 10, 5:53 PM CST
Where
Hutchinson County, 3.65 mi SW of Dimock
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
43.440, -98.040

Large hail caused crop damage in the area. Both corn and soybean crops were damaged, but the leaf damage to the beans was suspected of making that crop suffer the greater damage. The amount of crop damage was not known, but over one thousand acres on one family farm suffered lost or damaged crops. The hail was driven by damaging winds and also caused damage to vehicles, windows, roofs, and siding.

Thunderstorm Wind, Hutchinson

When
August 10, 5:53 PM CST
Where
Hutchinson County, 3.65 mi SW of Dimock
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
43.440, -98.040

Thunderstorm winds blew in the roof and doors of a hog barn, and damaged siding on buildings. Ventilation fans in the hog barn were damaged, and air control shutters were destroyed. The winds also caused tree damage, including a few trees blown down. The winds were accompanied by large hail.

Hail, Hutchinson

When
August 10, 6:03 PM CST
Where
Hutchinson County, 1.47 mi NNW of Parkston
Measured
2 in hail
Reported by
Public
Coordinates
43.420, -97.990

Large hail damaged crops and vehicles. The amount of property and crop damage was not known.

Thunderstorm Wind, Hutchinson

When
August 10, 6:05 PM CST
Where
Hutchinson County, 0.85 mi SW of Parkston
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
43.390, -97.990

Thunderstorm winds damaged signs, and the siding of buildings at the intersection of South Dakota Highways 37 and 44. The winds also overturned a camper and destroyed a fence.

Hail, Hutchinson

When
August 10, 6:12 PM CST
Where
Hutchinson County, 2.04 mi SE of Dimock
Measured
1.5 in hail
Property damage
$10,000
Reported by
Public
Coordinates
43.450, -97.950

Large hail damaged siding, vehicles, and crops. The hail covered the ground. The amount of crop damage was not known.

Hail, Hutchinson

When
August 10, 6:38 PM CST
Where
Hutchinson County, 4.94 mi SSW of Tschetter Colony
Measured
1.5 in hail
Reported by
Public
Coordinates
43.300, -97.700

Large hail caused an unknown amount of damage to corn and soybean crops.

Hail, Davison

When
August 10, 6:43 PM CST
Where
Davison County, 0.85 mi NW of Mitchell
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.730, -98.030

Hail, Yankton

When
August 10, 7:00 PM CST
Where
Yankton County, 2.62 mi WSW of Yankton
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
42.860, -97.430

Hail, Yankton

When
August 10, 7:07 PM CST
Where
Yankton County, 2.03 mi W of Yankton
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
42.870, -97.420

Hail, Yankton

When
August 10, 7:29 PM CST
Where
Yankton County, 1.71 mi SW of Jamesville
Measured
0.75 in hail
Reported by
Public
Coordinates
43.080, -97.500

Hail, Turner

When
August 10, 10:42 PM CST
Where
Turner County, 3.32 mi ESE of Hooker
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
43.180, -96.960

Large hail caused an unknown amount of damage to crops, and also damaged siding on a house.

Hail, Clay

When
August 10, 10:57 PM CST
Where
Clay County, 0.5 mi E of Irene
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.080, -97.160

Hail, Turner

When
August 10, 11:08 PM CST
Where
Turner County, 4.15 mi S of Viborg
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
43.110, -97.080

Hail, Clay

When
August 10, 11:21 PM CST
Where
Clay County, 5.79 mi NW of Dalesburg
Measured
1.25 in hail
Reported by
Public
Coordinates
43.030, -96.960

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471862, 471870, 471872, 471877, 471880, 471885, 471891, 471924, 471929, 471948, 471950, 471966, 471967, 471968.